Nebraska, 2018

Winter Weather in Nebraska, February 1 to 5, 2018

February 1 to 5, 2018 · NWS OAX · 7 events in 6 counties and zones

An upper level weather system moved across eastern Nebraska and produced a fairly narrow band of moderate snowfall on February of 1 to 5 inches of snow from Saline and Seward Counties in Nebraska to Harrison County and Pottawattamie Counties in Iowa. 7 inches at 68th and Dodge in Omaha, 3 inches west of Oakland, 4 inches at Scribner, NE , and 5 inches southwest of Dunlap, IA.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level weather system moved across eastern Nebraska and produced a fairly narrow band of moderate snowfall on February of 1 to 5 inches of snow from Saline and Seward Counties in Nebraska to Harrison County and Pottawattamie Counties in Iowa. The heaviest amounts included 2.7 inches at 68th and Dodge in Omaha, 3 inches west of Oakland, 4 inches at Scribner, NE , and 5 inches southwest of Dunlap, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 1, 5:31 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 1, 5:31 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
531 AM CST Thu Feb 1 2018

.SHORT TERM...(Today through Saturday)
Issued at 312 AM CST Thu Feb 1 2018

Strong cold air advection continues to take hold this morning
as Arctic air drops through the Northern Plains associated with
broad upper-level trough pushing through the Upper Midwest.
Temperatures are not expected to recover much, if at all today,
with readings in the mid to upper teens in the north to lower to
mid 20s south. Combined with gusty northwest winds, wind chill
values today will likely remain in the negative single digits in
the north to single digits and teens in our south.

By 06z, a forecast 1037mb surface ridge axis will extend along
the mid- Missouri river valley which should drop ambient
temperatures into the single digits Friday morning . Mild return
southerly flow quickly develops early Friday which should help
temperatures mix into the 30s for highs.

The remainder of the forecast remains dominated by northwesterly
flow aloft bringing a few chances for light precipitation. A few
flurries are possible Friday night but the next chance for
measurable precipitation will be Saturday afternoon and evening as
mid-level frontogenetic forcing dips south. Some of this will
fall as rain south of I-80, but should quickly change over to a
ra/sn mix before becoming all snow Saturday evening. Model blend
snowfall totals produce less than a half inch for this particular
event.

.LONG TERM...(Saturday night through Wednesday)
Issued at 312 AM CST Thu Feb 1 2018

The next chance for measurable precipitation will be Sunday
morning into Sunday afternoon as a fast-moving upper impulse
drops through the High Plains with the better forcing just
skirting the western CWA. Model blend forecast snowfall totals
from 06z/Sun to 18z/Sun are around a half inch to an inch in most
places with a max of about 1.5" in our far northwestern counties.

Additional rounds of accumulating precipitation are forecast
Monday into Tuesday with the 00z ECMWF keeping the bulk of QPF
across our far northern counties. Placement with the 00z GFS would
give the forecast area more widespread precipitation. With
placement differences, will lean toward a blended solution of pops
across the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CST Thu Feb 1 2018

Generally VFR conditions with some patchy MVFR ceilings with
flurries, however mainly a wind forecast for today. North winds 15
to 20kts this morning with gusts 20 to 30kts. As the surface high
builds south, winds will decrease to below 15kts, then 10kts or
less this evening.

Warm air advection increases tonight and look for mid clouds to
thicken Friday morning. The low level jet increases after the end
of this TAF period, thus some flurries or light snow possible
with this pattern and will pass on to the next shift.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Zapotocny
Hazardous weather outlook, Feb 1, 3:37 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 AM CST Thu Feb 1 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 AM CST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are several chances for light snow during the time period
including Saturday, Sunday and Monday.

Wind chills around -10 to -15 are possible across northeast
Nebraska Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Saline

When
February 1, 10:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
Broadcast Media
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

A measurement of 1.1 inches of snow occurred at Western.

Winter Weather, Dodge

When
February 5, 6:00 AM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

A person measured 4 inches of snow at Scribner.

Winter Weather, Douglas

When
February 5, 8:00 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

There was 2.7 inches of snow reported at 62nd Street and Dodge in Omaha.

Winter Weather, Dodge

When
February 5, 8:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
NWS Employee
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

There was a report of 2 inches of snow.

Winter Weather, Sarpy

When
February 5, 9:00 AM CST to 1:00 PM CST
Where
Sarpy forecast zone
Reported by
COOP Observer
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

A CO-OP observer measured 1.5 inches of snow 4 miles east-northeast of Gretna and 1.5 inches of snow at Offutt Air Force Base.

Winter Weather, Lancaster

When
February 5, 9:00 AM CST to 6:00 PM CST
Where
Lancaster forecast zone
Reported by
Broadcast Media
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

One inch of snow was reported at Waverly.

Winter Weather, Seward

When
February 5, 9:00 AM CST to 6:00 PM CST
Where
Seward forecast zone
Reported by
Broadcast Media
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

There was a report of 1 inch of snow at Garland and 1.6 inches of snow 5 miles north-northeast of Garland.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742382, 742380, 742373, 742376, 742378, 742384, 742385.